Adverse events associated with opioid-containing cough and cold medications in children

Ian Paul, Kate M. Reynolds, Jody L. Green

Research output: Contribution to journalArticle

Abstract

Background: Until recently most of the scrutiny of opioid-containing cough and cold medications (CCMs) by the US Food and Drug Administration (FDA) was focused on codeine, only recently shifting equal focus to those containing hydrocodone. We characterized adverse events (AEs) in children <12 years old associated with CCMs that include both an opioid and over-the-counter (OTC) ingredient. Methods: US cases from multiple sources collected as part of a safety surveillance program were included if AEs followed exposure to combination CCMs containing codeine or hydrocodone between January 2008 and December 2015. An expert panel reviewed cases to identify causal relationship between exposure and AEs and identify contributing factors. Each AE term was coded using the Medical Dictionary for Regulatory Activities with preferred terms reported. Results: One hundred and fourteen of the 7035 (2%) cases reviewed involved an opioid-containing product. Ninety-eight cases involved an AE at least potentially related to the opioid ingredient (38 (39%) codeine; 60 (61%) hydrocodone). All three fatality cases involved hydrocodone with an antihistamine. Among non-fatalities, somnolence, lethargy, and/or respiratory depression were more commonly reported among hydrocodone cases than codeine cases (86% vs. 61%; p =.005). Discussion: These safety surveillance data support the FDA’s expanded label changes limiting opioid CCMs for children.

Original languageEnglish (US)
Pages (from-to)1162-1164
Number of pages3
JournalClinical Toxicology
Volume56
Issue number11
DOIs
StatePublished - Nov 2 2018

Fingerprint

Hydrocodone
Codeine
Cough
Opioid Analgesics
Medical Dictionaries
Safety
Lethargy
Histamine Antagonists
United States Food and Drug Administration
Glossaries
Respiratory Insufficiency
Labels

All Science Journal Classification (ASJC) codes

  • Toxicology

Cite this

Paul, Ian ; Reynolds, Kate M. ; Green, Jody L. / Adverse events associated with opioid-containing cough and cold medications in children. In: Clinical Toxicology. 2018 ; Vol. 56, No. 11. pp. 1162-1164.
@article{d27adb21ed5e4490a051c704f871a7a9,
title = "Adverse events associated with opioid-containing cough and cold medications in children",
abstract = "Background: Until recently most of the scrutiny of opioid-containing cough and cold medications (CCMs) by the US Food and Drug Administration (FDA) was focused on codeine, only recently shifting equal focus to those containing hydrocodone. We characterized adverse events (AEs) in children <12 years old associated with CCMs that include both an opioid and over-the-counter (OTC) ingredient. Methods: US cases from multiple sources collected as part of a safety surveillance program were included if AEs followed exposure to combination CCMs containing codeine or hydrocodone between January 2008 and December 2015. An expert panel reviewed cases to identify causal relationship between exposure and AEs and identify contributing factors. Each AE term was coded using the Medical Dictionary for Regulatory Activities with preferred terms reported. Results: One hundred and fourteen of the 7035 (2{\%}) cases reviewed involved an opioid-containing product. Ninety-eight cases involved an AE at least potentially related to the opioid ingredient (38 (39{\%}) codeine; 60 (61{\%}) hydrocodone). All three fatality cases involved hydrocodone with an antihistamine. Among non-fatalities, somnolence, lethargy, and/or respiratory depression were more commonly reported among hydrocodone cases than codeine cases (86{\%} vs. 61{\%}; p =.005). Discussion: These safety surveillance data support the FDA’s expanded label changes limiting opioid CCMs for children.",
author = "Ian Paul and Reynolds, {Kate M.} and Green, {Jody L.}",
year = "2018",
month = "11",
day = "2",
doi = "10.1080/15563650.2018.1459665",
language = "English (US)",
volume = "56",
pages = "1162--1164",
journal = "Clinical Toxicology",
issn = "1556-3650",
publisher = "Informa Healthcare",
number = "11",

}

Adverse events associated with opioid-containing cough and cold medications in children. / Paul, Ian; Reynolds, Kate M.; Green, Jody L.

In: Clinical Toxicology, Vol. 56, No. 11, 02.11.2018, p. 1162-1164.

Research output: Contribution to journalArticle

TY - JOUR

T1 - Adverse events associated with opioid-containing cough and cold medications in children

AU - Paul, Ian

AU - Reynolds, Kate M.

AU - Green, Jody L.

PY - 2018/11/2

Y1 - 2018/11/2

N2 - Background: Until recently most of the scrutiny of opioid-containing cough and cold medications (CCMs) by the US Food and Drug Administration (FDA) was focused on codeine, only recently shifting equal focus to those containing hydrocodone. We characterized adverse events (AEs) in children <12 years old associated with CCMs that include both an opioid and over-the-counter (OTC) ingredient. Methods: US cases from multiple sources collected as part of a safety surveillance program were included if AEs followed exposure to combination CCMs containing codeine or hydrocodone between January 2008 and December 2015. An expert panel reviewed cases to identify causal relationship between exposure and AEs and identify contributing factors. Each AE term was coded using the Medical Dictionary for Regulatory Activities with preferred terms reported. Results: One hundred and fourteen of the 7035 (2%) cases reviewed involved an opioid-containing product. Ninety-eight cases involved an AE at least potentially related to the opioid ingredient (38 (39%) codeine; 60 (61%) hydrocodone). All three fatality cases involved hydrocodone with an antihistamine. Among non-fatalities, somnolence, lethargy, and/or respiratory depression were more commonly reported among hydrocodone cases than codeine cases (86% vs. 61%; p =.005). Discussion: These safety surveillance data support the FDA’s expanded label changes limiting opioid CCMs for children.

AB - Background: Until recently most of the scrutiny of opioid-containing cough and cold medications (CCMs) by the US Food and Drug Administration (FDA) was focused on codeine, only recently shifting equal focus to those containing hydrocodone. We characterized adverse events (AEs) in children <12 years old associated with CCMs that include both an opioid and over-the-counter (OTC) ingredient. Methods: US cases from multiple sources collected as part of a safety surveillance program were included if AEs followed exposure to combination CCMs containing codeine or hydrocodone between January 2008 and December 2015. An expert panel reviewed cases to identify causal relationship between exposure and AEs and identify contributing factors. Each AE term was coded using the Medical Dictionary for Regulatory Activities with preferred terms reported. Results: One hundred and fourteen of the 7035 (2%) cases reviewed involved an opioid-containing product. Ninety-eight cases involved an AE at least potentially related to the opioid ingredient (38 (39%) codeine; 60 (61%) hydrocodone). All three fatality cases involved hydrocodone with an antihistamine. Among non-fatalities, somnolence, lethargy, and/or respiratory depression were more commonly reported among hydrocodone cases than codeine cases (86% vs. 61%; p =.005). Discussion: These safety surveillance data support the FDA’s expanded label changes limiting opioid CCMs for children.

UR - http://www.scopus.com/inward/record.url?scp=85045136019&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=85045136019&partnerID=8YFLogxK

U2 - 10.1080/15563650.2018.1459665

DO - 10.1080/15563650.2018.1459665

M3 - Article

C2 - 29631464

AN - SCOPUS:85045136019

VL - 56

SP - 1162

EP - 1164

JO - Clinical Toxicology

JF - Clinical Toxicology

SN - 1556-3650

IS - 11

ER -